Markov Chains for Promotion Operators

  • Arvind Ayyer
  • Steven Klee
  • Anne SchillingEmail author
Part of the Fields Institute Communications book series (FIC, volume 71)


We consider generalizations of Schützenberger’s promotion operator on the set \(\mathcal{L}\) of linear extensions of a finite poset. This gives rise to a strongly connected graph on \(\mathcal{L}\). In earlier work (Ayyer et al., J. Algebraic Combinatorics 39(4), 853–881 (2014)), we studied promotion-based Markov chains on these linear extensions which generalizes results on the Tsetlin library. We used the theory of \(\mathcal{R}\)-trivial monoids in an essential way to obtain explicitly the eigenvalues of the transition matrix in general when the poset is a rooted forest. We first survey these results and then present explicit bounds on the mixing time and conjecture eigenvalue formulas for more general posets. We also present a generalization of promotion to arbitrary subsets of the symmetric group.


Posets Linear extensions Promotion Markov chains Tsetlin library \(\mathcal{R}\)-trivial monoids 

Subject Classifications

Primary 06A07 20M32 20M30 60J27 Secondary 47D03 



A.A. would like to acknowledge support from MSRI, where part of this work was done. S.K. was supported by NSF VIGRE grant DMS–0636297. A.S. was supported by NSF grant DMS–1001256 and OCI–1147247.

We would like to thank the organizers Mahir Can, Zhenheng Li, Benjamin Steinberg, and Qiang Wang of the workshop on “Algebraic monoids, group embeddings and algebraic combinatorics” held July 3–6, 2012 at the Fields Institute at Toronto for giving us the opportunity to present this work. We would like to thank Nicolas M. Thiéry for discussions.

The Markov chains presented in this paper are implemented in a Maple package by the first author (AA) available from his home page and in Sage [29, 32] by the third author (AS). Many of the pictures presented here were created with Sage.


  1. 1.
    Athanasiadis, C.A., Diaconis, P.: Functions of random walks on hyperplane arrangements. Adv. Appl. Math. 45(3), 410–437 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Ayyer, A., Klee, S., Schilling, A.: Combinatorial Markov chains on linear extensions. J. Algebra. Combin. 39(4), 853–881 (2014)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Ayyer, A., Schilling, A., Steinberg, B., Thiéry, N.M.: Directed nonabelian sandpile models on trees (preprint). arXiv.1305.1697Google Scholar
  4. 4.
    Bidigare, T.P.: Hyperplane arrangement face algebras and their associated Markov chains. Thesis (Ph.D.), University of Michigan. ProQuest LLC, Ann Arbor (1997)Google Scholar
  5. 5.
    Bidigare, P., Hanlon, P., Rockmore, D.: A combinatorial description of the spectrum for the Tsetlin library and its generalization to hyperplane arrangements. Duke Math. J. 99(1), 135–174 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Björner, A.: Random walks, arrangements, cell complexes, greedoids, and self-organizing libraries. In: Building Bridges. Volume 19 of Bolyai Society Mathematical Studies, pp. 165–203. Springer, Berlin (2008)Google Scholar
  7. 7.
    Björner, A.: Note: random-to-front shuffles on trees. Electron. Commun. Probab. 14, 36–41 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Brown, K.S.: Semigroups, rings, and Markov chains. J. Theor. Probab. 13(3), 871–938 (2000)CrossRefzbMATHGoogle Scholar
  9. 9.
    Brown, K.S.: Semigroup and ring theoretical methods in probability. In: Representations of Finite Dimensional Algebras and Related Topics in Lie Theory and Geometry. Volume 40 of Fields Institute Communications, pp. 3–26. American Mathematical Society, Providence (2004)Google Scholar
  10. 10.
    Brown, K.S., Diaconis, P.: Random walks and hyperplane arrangements. Ann. Probab. 26(4), 1813–1854 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Dies, J-É.: Chaînes de Markov sur les permutations. Volume 1010 of Lecture Notes in Mathematics. Springer, Berlin (1983)Google Scholar
  12. 12.
    Donnelly, P.: The heaps process, libraries, and size-biased permutations. J. Appl. Probab. 28(2), 321–335 (1991)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Edelman, P., Hibi, T., Stanley, R.P.: A recurrence for linear extensions. Order 6(1), 15–18 (1989)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Fill, J.A.: An exact formula for the move-to-front rule for self-organizing lists. J. Theor. Probab. 9(1), 113–160 (1996)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Green, J.A.: On the structure of semigroups. Ann. Math. (2), 54, 163–172 (1951)Google Scholar
  16. 16.
    Haiman, M.D.: Dual equivalence with applications, including a conjecture of Proctor. Discret. Math. 99(1–3), 79–113 (1992)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Hendricks, W.J.: The stationary distribution of an interesting Markov chain. J. Appl. Probab. 9, 231–233 (1972)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Hendricks, W.J.: An extension of a theorem concerning an interesting Markov chain. J. Appl. Probab. 10, 886–890 (1973)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Kapoor, S., Reingold, E.M.: Stochastic rearrangement rules for self-organizing data structures. Algorithmica 6(2), 278–291 (1991)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Letac, G.: Chaînes de Markov sur les permutations. Volume 63 of Séminaire de Mathématiques Supérieures (Seminar on Higher Mathematics). Presses de l’Université de Montréal, Montreal (1978)Google Scholar
  21. 21.
    Levin, D.A., Peres, Y., Wilmer, E.L.: Markov Chains and Mixing Times. American Mathematical Society, Providence (2009). With a chapter by Propp, J.G., Wilson, D.B.Google Scholar
  22. 22.
    Malvenuto, C., Reutenauer, C.: Evacuation of labelled graphs. Discret. Math. 132(1–3), 137–143 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    Phatarfod, R.M.: On the matrix occurring in a linear search problem. J. Appl. Probab. 28(2), 336–346 (1991)CrossRefzbMATHMathSciNetGoogle Scholar
  24. 24.
    Rhoades, B.: Cyclic sieving, promotion, and representation theory. J. Combin. Theory Ser. A 117(1), 38–76 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    Schützenberger, M.P.: Promotion des morphismes d’ensembles ordonnés. Discret. Math. 2, 73–94 (1972)CrossRefzbMATHGoogle Scholar
  26. 26.
    Shimozono, M.: Affine type A crystal structure on tensor products of rectangles, Demazure characters, and nilpotent varieties. J. Algebr. Combin. 15(2), 151–187 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  27. 27.
    Stanley, R.P.: Enumerative Combinatorics, vol. 1. Volume 49 of Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge (1997). With a foreword by Rota, G.-C., Corrected reprint of the 1986 originalGoogle Scholar
  28. 28.
    Stanley, R.P.: Promotion and evacuation. Electron. J. Combin. 16(2, Special volume in honor of Anders Bjorner), Research Paper 9, 24 (2009)Google Scholar
  29. 29.
    Stein, W.A., et al.: Sage Mathematics Software (Version 5.0). The Sage Development Team (2012).
  30. 30.
    Steinberg, B.: Möbius functions and semigroup representation theory. J. Combin. Theory Ser. A 113(5), 866–881 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  31. 31.
    Steinberg, B.: Möbius functions and semigroup representation theory. II. Character formulas and multiplicities. Adv. Math. 217(4), 1521–1557 (2008)zbMATHGoogle Scholar
  32. 32.
    The Sage-Combinat community: Sage-Combinat: enhancing Sage as a toolbox for computer exploration in algebraic combinatorics (2012).
  33. 33.
    Tsetlin, M.L.: Finite automata and models of simple forms of behaviour. Russ. Math. Surv. 18(4), 1 (1963)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.Department of MathematicsUC DavisDavisUSA
  2. 2.Department of MathematicsIndian Institute of ScienceBangaloreIndia
  3. 3.Department of MathematicsSeattle UniversitySeattleUSA

Personalised recommendations